High Surf, Flagler
- When
- September 8, 12:45 PM EST
- Where
- Flagler forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 29.471, -81.293 (the zone’s center; the record gives no point)
A1A was closed due to erosion between S 14th and S 19th streets in Flagler Beach. The Flagler Beach Pier was also closed due to high surf danger.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A1A was closed due to erosion between S 14th and S 19th streets in Flagler Beach. The Flagler Beach Pier was also closed due to high surf danger. High surf and beach erosion was due to the pressure gradient wind between a strong ridge to the north and Tropical Storm Ophelia 60 miles east-northeast of Cape Canaveral.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 8, 8:50 AM EST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
950 AM EDT THU SEP 8 2005
.SHORT TERM...ALL EYES CONTINUE TO BE ON OPHELIA WHICH IS NOT
DIFFICULT CONSIDERING THE STORM HAS BARELY MOVED OVER THE PAST 12
HOURS. SHOWERS CONTINUE TO ROTATE ONSHORE ACROSS MAINLY NORTHEAST
FLORIDA. DRY AIR OVER INLAND AREAS IS KEEPING THE SHOWERS ACTIVITY
CONFINED PRIMARILY TO THE COASTAL COUNTIES. THIS IS REFLECTED WELL
IN THE CURRENT FORECAST GRIDS WITH A TIGHT POP GRADIENT FROM EAST
TO WEST. WINDS ALONG THE BEACHES RUNNING 20 TO 30 KNOTS THIS MORNING
AND NO BIG CHANGES EXPECTED THROUGH THE DAY. CURRENT WIND ADVISORIES
ARE IN GOOD SHAPE.
&&
.MARINE...WINDS OVER THE FLORIDA WATERS SUSTAINED AT AROUND 30
KNOTS WITH GUSTS OF TROPICAL STORM FORCE. OFFSHORE FL WATERS CAN
EXPECT WINDS TO INCREASE THROUGH THE AFTERNOON REACHING NEAR
TROPICAL STORM FORCE SUSTAINED BY THIS EVENING. CURRENT MARINE ZONES
HANDLING SITUATION WELL. WINDS OVER GEORGIA WATERS CONTINUE
SUSTAINED AROUND 25 KNOTS.
HAVE RECEIVED REPORTS OF MINOR COASTAL FLOODING IN FLAGLER COUNTY.
ELSEWHERE...TIDES RUNNING AROUND 2 FEET ABOVE NORMAL WITH BEACH
EROSION CONTINUING TO INCREASE WITH EACH HIGH TIDE. HLS IS HANDLING
THE COASTAL FLOODING.
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH UNTIL 8 PM THURSDAY FOR THE FOLLOWING ZONES:
CLAY...DUVAL...FLAGLER...NASSAU...PUTNAM...AND ST JOHNS.
TROPICAL STORM WATCH FOR THE FOLLOWING ZONES:
DUVAL...FLAGLER...NASSAU...AND ST JOHNS.
GA...HIGH SURF ADVISORY UNTIL 8 PM TODAY FOR THE FOLLOWING
ZONES: COASTAL CAMDEN...AND COASTAL GLYNN.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM FRIDAY FOR THE FOLLOWING
ZONES: ALTAMAHA SOUND GA TO FERNANDINA BEACH FL TO 60 NM.
TROPICAL STORM WATCH UNTIL 10 PM MONDAY FOR THE FOLLOWING
ZONES: FERNANDINA BEACH TO ST AUGUSTINE FL TO 20 NM.
TROPICAL STORM WARNING UNTIL 10 PM MONDAY FOR THE FOLLOWING
ZONES: FERNANDINA BEACH TO ST AUGUSTINE FL 20 TO 60 NM.
&&
CAMP/CARROLLHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1135 AM EDT THU SEP 8 2005 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-091000- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 1135 AM EDT THU SEP 8 2005 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...TROPICAL STORM WATCH IN EFFECT FROM FERNANDINA BEACH TO FLAGLER BEACH... ...HIGH SURF ADVISORY IN EFFECT FOR SOUTHEAST GEORGIA... ...FLOOD WATCH FOR NORTHEAST FLORIDA COASTAL COUNTIES AS WELL AS CLAY AND PUTNAM COUNTIES... ...WIND ADVISORY IN EFFECT FOR NASSAU...DUVAL...ST JOHNS...AND FLAGLER COUNTIES... ...LAKE WIND ADVISORY FOR CLAY...PUTNAM...COASTAL GLYNN AND CAMDEN COUNTIES... A TROPICAL STORM WATCH IS IN EFFECT FOR THE NORTHEAST FLORIDA COAST. PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT FOR FURTHER INFORMATION. DUE TO STRONG NORTHEAST WINDS IN THE COASTAL WATERS...SMALL CRAFT SHOULD REMAIN IN PORT. THE INCREASED WIND AND SWELL ACTION WILL ALSO RESULT IN A HIGH RISK OF RIP CURRENTS AT AREA BEACHES AS WELL AS LARGE BREAKERS. SEE THE LATEST COASTAL FLOOD STATEMENT FOR MORE INFORMATION FOR SOUTHEAST GEORGIA. SCATTERED TO NUMEROUS SHOWERS OVER THE COASTAL WATERS WILL MOVE ASHORE BEFORE WEAKENING...ESPECIALLY SOUTH OF THE FLORIDA/GEORGIA LINE. THESE SHOWERS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF UP TO 40 TO 45 MPH AS WELL AS PERIODS OF VERY HEAVY RAINFALL. SOME AREAS WILL LIKELY EXPERIENCE SOME TRAINING OF SHOWERS...RESULTING IN MINOR LOCALIZED FLOODING. A FLOOD WATCH IS IN EFFECT FOR NORTHEAST FLORIDA COASTAL COUNTIES AS WELL AS CLAY AND PUTNAM COUNTIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... TROPICAL STORM OPHELIA IS FORECAST TO MOVE SLOWLY NORTH THEN NORTHEAST AND GRADUALLY STRENGTHEN OVER THE NEXT FEW DAYS. IT IS TOO EARLY TO SPECULATE ON DIRECT IMPACTS FOR THE NORTHEAST FLORIDA AND SOUTHEAST GEORGIA AREA. WHAT IS CERTAIN IS THAT THE STRONG NORTHEAST WINDS WILL CONTINUE THROUGH FRIDAY WITH A CONTINUATION OF HIGH SURF...MODERATE BEACH EROSION...AND POSSIBLY MODERATE COASTAL STORM SURGE FLOODING AND LOCALLY HEAVY RAINFALL. INTERESTS IN NORTHEAST FLORIDA AND SOUTHEAST GEORGIA SHOULD MONITOR THE LATEST NATIONAL HURRICANE CENTER FORECAST AND STATEMENTS FROM NATIONAL WEATHER SERVICE JACKSONVILLE ON THE THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF FLOODING OR HIGH WINDS TO THE NATIONAL WEATHER SERVICE AND LOCAL COUNTY EMERGENCY MANAGEMENT. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. CARROLL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
845 AM EDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM HIGH SURF 2 S FLAGLER BEACH 29.44N 81.13W
09/08/2005 FLAGLER FL EMERGENCY MNGR
WATER BREACHED DUNE SYSTEM AT TWO LOCATIONS IN SOUTH
FLAGLER BEACH NEAR S. 18TH STREET. WATER WITHIN 3 FEET OF
A1A.
&&
CAMPThe national radar mosaic for the moment the first event began.
1 high surf. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470242.